Arkansas, 2009

Flash Flood and Hail in Arkansas, April 30, 2009

April 30, 2009 · NWS MEG · 2 events in 2 counties and zones

A mesoscale convective complex moved east in Eastern Arkansas during the afternoon and early evening hours of April 30, 2009. Some of the thunderstorms became severe and produced large hail and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A mesoscale convective complex moved east in Eastern Arkansas during the afternoon and early evening hours of April 30, 2009. Some of the thunderstorms became severe and produced large hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 30, 2:05 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 30, 2:05 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
305 PM CDT THU APR 30 2009

.DISCUSSION...

A POTENT SHORTWAVE IN THE SOUTHERN BRANCH OF THE JET STREAM OVER
ARKANSAS WILL PASS THROUGH THE MIDSOUTH LATE THIS AFTERNOON AND
EVENING. HOWEVER EXTENSIVE CLOUD COVER HAS LIMITED SOLAR
INSOLATION...THUS LOWERING MAXIMUM CAPE POTENTIAL. EVEN THOUGH
AREA IS IN A SLIGHT RISK OF SEVERE STORMS BELIEVE THUNDERSTORM
STRENGTH WILL BE IN THE STRONG CATEGORY EAST OF THE MISSISSIPPI
RIVER...WITH THE POTENTIAL OF SEVERE WIND GUSTS WEST OF THE
RIVER. MODELS ALL SHOW THE SHORTWAVE PASSING THROUGH THE CWA BY
06Z...THUS ONLY SCATTERED SHOWERS WILL REMAIN AFTER THE WAVE MOVES
THROUGH. SOME LIGHT FOG AND LOW CLOUDS WILL LIKELY DEVELOP
OVERNIGHT DUE TO PRECIPITATION.

STATIONARY BOUNDARY ACROSS MID MISSISSIPPI AND LOWER OHIO VALLEYS
WILL GRADUALLY MOVE SOUTH LATE TOMORROW. THIS IS IN RESPONSE TO A
SHORTWAVE DROPPING SOUTH ON THE BACK SIDE OF THE LONG WAVE TROUGH
OVER THE GREAT LAKES. AFTER SOME PARTIAL CLEARING BY LATE MORNING
AND DURING THE AFTERNOON...BELIEVE A BETTER CHANCE OF SEVERE
WEATHER WILL AFFECT THE AREA MAINLY FROM LATE AFTERNOON AND
OVERNIGHT...WHEN MORE FORCING WILL BE TAKING PLACE JUST SOUTH AND
ALONG THE FRONT.

THE FRONT WILL STALL NEARLY ALONG INTERSTATE FORTY ON SATURDAY...AND
WITH PARALLEL UPPER LEVEL FLOW COULD LEAD TO THE AREA RECEIVING
MODERATE TO HEAVY RAIN WITH ISOLATED EMBEDDED STRONG STORMS. LACK
OF HEATING ON SATURDAY WILL KEEP STORM INTENSITY IN THE STRONG
CATEGORY.

LATER IN THE WEEKEND THE QUESTION STILL REMAINS ON THE STRENGTH
OF A SURFACE LOW ACROSS TEXAS. GFS AND NAM BRING IN A CLOSED
UPPER LOW OFF THE PACIFIC WITH ENOUGH COLD AIR AND LIFT TO DEVELOP
A 1004 MB SURFACE LOW OVER ARKANSAS. THIS FEATURE WILL SHUNT THE
FRONTAL BOUNDARY NORTHWARD AS A WARM FRONT AND MOST OF THE CWA
WILL BE A VERY UNSTABLE WARM SECTOR WITH PLENTY OF SHEAR AND NO CAP.
A MORE WIDESPREAD SEVERE WEATHER EVENT IS POSSIBLE FROM MID
AFTERNOON TO LATE EVENING.

AS THE SURFACE LOW TRACKS TO THE NORTHEAST A COLD FRONT WILL PASS
THROUGH THE AREA ON MONDAY COOLING TEMPERATURES SLIGHTLY AND
SLOWLY TAPERING OFF PRECIPITATION. A SHORT LIVED UPPER LEVEL RIDGE
WILL BUILD INTO THE REGION ON TUESDAY PROVIDING A MORE STABLE AND
DRY PATTERN THROUGH MID WEEK BEFORE THE SOUTHERN BRANCH BECOMES
MORE ACTIVE ON THURSDAY AND FRIDAY.

&&

.AVIATION...

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  67  83  67  83 /  70  40  50  50
MKL  63  82  63  80 /  70  50  60  50
JBR  61  79  63  76 /  70  60  70  60
TUP  65  83  66  85 /  40  30  40  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 30, 1:19 PM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
219 PM CDT THU APR 30 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-012130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
219 PM CDT THU APR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A SLIGHT RISK OF THUNDERSTORMS WILL BE POSSIBLE WEST OF THE
MISSISSIPPI RIVER LATE THIS AFTERNOON AND EVENING. THE MAIN
THREAT WILL BE DAMAGING WINDS. FURTHER EAST A THREAT OF STRONG
STORMS WILL EXIST CAPABLE OF SMALL HAIL AND WIND GUSTS UP TO
50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
A SLIGHT RISK OF SEVERE STORMS WILL BE POSSIBLE AREA WIDE ON
FRIDAY MAINLY IN THE AFTERNOON AND EVENING. A BETTER CHANCE OF
MORE WIDESPREAD SEVERE WEATHER IS ANTICIPATED ON SUNDAY...AND
SUNDAY NIGHT...WITH DAMAGING WINDS...LARGE HAIL...AND ISOLATED
TORNADOES. THE WEATHER PATTERN WILL SLIGHTLY CHANGE FOR THE PERIOD
MONDAY THROUGH THURSDAY WITH NO SEVERE WEATHER EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORMS SPOTTERS...EMERGENCY MANAGEMENT...AND LAW
ENFORCEMENT OFFICIALS MAY BE REQUIRED AT TIMES OVER THE NEXT
SEVERAL DAYS IN SUPPORT OF SEVERE WEATHER OPERATIONS.

In the hours before

Special weather statement, Apr 30, 2:14 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
314 PM CDT THU APR 30 2009

ARZ008-017-302045-
RANDOLPH AR-LAWRENCE AR-
314 PM CDT THU APR 30 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  LAWRENCE COUNTY IN EASTERN ARKANSAS...
  SOUTH CENTRAL RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES NORTHWEST OF LYNN AT 315 PM CDT...
MOVING EAST AT 30 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR
BLACK ROCK...HOXIE...LAKE CHARLES STATE PARK...POCAHONTAS AND WALNUT
RIDGE...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Apr 30, 3:19 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
419 PM CDT THU APR 30 2009

ARZ009-018-MOZ113-302200-
CLAY AR-GREENE AR-DUNKLIN MO-
419 PM CDT THU APR 30 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CLAY COUNTY IN EASTERN ARKANSAS...
  GREENE COUNTY IN EASTERN ARKANSAS...
  NORTH CENTRAL DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED FROM 2 MILES NORTH OF KNOBEL TO BEECH GROVE AT 419 PM CDT...
MOVING NORTHEAST AT 40 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CLAY...DUNKLIN AND GREENE COUNTIES...INCLUDING LOCATIONS
NEAR CAMPBELL...CHALK BLUFF NATURAL AREA...CORNING...CROWLEYS RIDGE
STATE PARK...MARMADUKE...PIGGOTT AND RECTOR...SHOULD MONITOR THIS
STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 500
PM CDT.
Special weather statement, Apr 30, 3:45 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
445 PM CDT THU APR 30 2009

ARZ026-027-302230-
CRAIGHEAD AR-POINSETT AR-
445 PM CDT THU APR 30 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHWESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  WESTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 50 TO 55
MPH WINDS WAS LOCATED 11 MILES NORTHWEST OF WALDENBURG AT 444 PM
CDT...MOVING NORTHEAST AT 30 MPH.

RADAR SHOWED WEAK ROTATION WITH THUNDERSTORMS MOVING INTO WESTERN
POINSETT AND SOUTHWESTERN CRAIGHEAD COUNTIES.

PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES...INCLUDING LOCATIONS NEAR
HARRISBURG AND JONESBORO...SHOULD MONITOR THIS STORM CLOSELY THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 530 PM CDT.

The radar

The Memphis radar (KNQA), 92 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Craighead

When
April 30, 4:35 PM CST to 6:35 PM CST
Where
Craighead County, 0.42 mi S of Jonesboro to 0.72 mi S of Jonesboro
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.824, -90.700

Heavy rain produced flash flooding in Jonesboro.

Hail, Poinsett

When
April 30, 4:40 PM CST to 4:45 PM CST
Where
Poinsett County, 1.71 mi NW of Trumann
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.700, -90.538

Penny size hail fell along Highway 463 just south of Bay on the Craighead/Poinsett County line.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165461, 165462.